Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Have sunburn on face, neck, forearm. Taking phentermine, nortrel, metformin. Reason for weight loss, skin darkening?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1986
Answered : 458 Questions
My skin feels like I have a light sunburn. I felt this way a while ago (2 weeks, maybe a little longer) as well, but that day I had been in the sun. Today I feel burned in all the same places (face, decolette, back of neck/upper back and forearms) but only my cheeks are redder than usual, and not like a sunburn, just flushed. My skin also feels irritated/dry but to a lesser degree in other areas that haven't been exposed at all lately such as my upper arms. My lips have been having trouble as well. A few days ago they were burning around the edges then the next day they were all dry and rough, then the next day they peeled off leaving tender soft skin behind then they started with the burning feeling around the edges again and getting a bit rough. They've been much darker red than usual. I haven't used any new cosmetics lately, I hardly use anything on my skin at all in general. I'm on no new medications, although I recently started on phentermine again and it is a tablet instead of a capsule, but at a lower dose. I think it started a week ago, I increased my spironolactone from 25 mg to 50 mg as well at the same time. Other medications I am on are bupropion 150 mg bid, folic acid 800 mg, metformin 500 mg qd, and nortrel 1/35 mg. I list the medications because they are the only changes I recognise besides the weather. I've also lost about 30 lbs mostly over the past 3 months.
Posted Fri, 19 Apr 2013 in Sun Burn
Answered by Dr. Nirmala P 6 hours later

Thanks for asking in XXXXXXX

You seem to be having photo sensitivity, probably to Bupropion. Photo sensitivity occurs in the exposed parts of skin. It is a sunburn-like cutaneous reaction resulting from drug induced sensitization of skin to UV radiation. Although rare, Bupropion can cause this side effect.

Of the drugs you are taking Nortrel can cause freckling or darkening of skin on face but not photo sensitivity.

The weight loss is due to Metformin.

You can try Demulcents like Glycerine on the affected parts. It also acts as an emollient and soothes the skin. Application of a mixture of olive oil and almond oil will help to reduce the redness of skin.

Please consult your treating physician, if the skin does not improve within 48 hours after applying Glycerine.

Also do not stop any medication without consulting your physician.

Hope this helps.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor